Kansas, 2005

Flood and Hail in Kansas, June 10 to 11, 2005

June 10 to 11, 2005 · NWS TOP · 7 events in 4 counties and zones

3 hail, 2 heavy rain, 1 lightning, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 10, 2:11 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 10, 2:11 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT FRI JUN 10 2005

.DISCUSSION...
SHORT TERM CONCERNS WILL BE POSSIBLE SEVERE WEATHER CHANCES TONIGHT
AND FLOODING POTENTIAL THROUGH TOMORROW MORNING.  ELEVATED SHOWERS
AND THUNDERSTORMS CONTINUE ACROSS THE TOP CWA.  CLOUDS HAVE PUT A
DAMPER ON SURFACE TEMPERATURES AS ONLY A FEW LOCALES WILL SEE
GLIMPSES OF SUN.  THESE CLOUDS WILL ADD UNCERTAINTY TO THE SEVERE
POTENTIAL LATER.  LATEST RUN OF THE NAM BRINGS WAVE CURRENTLY
LOCATED IN NORTHERN NEW MEXICO OUT INTO THE SOUTHERN PLAINS WHILE
THE GFS SWINGS IT THROUGH CENTRAL KANSAS.  WILL TREND TOWARDS A NAM
SOLUTION WITH SOME SEVERE POTENTIAL FOR TOP CWA BUT MORE LIKELY
ANOTHER FLOODING PROBLEM OVERNIGHT.  SPC DAY ONE HAS MODERATE RISK
FOR FAR SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE.

WITH THE ABUNDANT RAINFALL OVER THE LAST FEW DAYS...ANY ORGANIZED
AREA OF PRECIPITATION WILL LIKELY LEAD TO ADDITIONAL WATER
PROBLEMS.  FFG VALUES REMAIN VERY LOW IN THE .6 TO 1.6 INCH RANGE.
NO CHANGES TO CURRENT FLOOD WATCH GOING.

FOR SATURDAY NIGHT DRY LINE SETS UP ACROSS NORTH CENTRAL KANSAS INTO
TEXAS PANHANDLE. OTHER BOUNDARIES MAY BE PRESENT FROM MORNING
CONVECTION WHICH MAY BE A FOCUS FOR ISOLATED CONVECTION.
THUNDERSTORMS SHOULD FORM INTO A CLUSTER AGAIN SATURDAY NIGHT AND
PROPAGATE EAST INTO EASTERN KANSAS SATURDAY NIGHT. MADE LITTLE
CHANGE TO POP FORECAST DURING THIS TIME PERIOD. SUNDAY AND SUNDAY
NIGHT LOOKING A BIT MORE INTERESTING WITH REGARD TO HEAVY RAIN
POTENTIAL. PRECIPITATAL WATER VALUES WILL INCREASE TO 1.5 TO 2.0
INCHES ACROSS EASTERN KANSAS. WAVE OVER THE ROCKIES EJECTS A
WAVE/TROUGH ACROSS THE CENTRAL PLAINS WITH DIFFLUENT UPPER FLOW
ACROSS EASTERN KANSAS. MAY BE FLOODING PROBLEMS ONCE AGAIN OR
ONGOING SUNDAY NIGHT AND MAY NEED ANOTHER WATCH FOR THIS TIME PERIOD.

IN THE EXTENDED...GFS/NAM AND ECMWF DIFFER ON THE TIMING OF THE
FRONT AND UPPER TROUGH MOVING THROUGH THE PLAINS ON MONDAY HAVE GONE
WITH THE SLOWER SOLUTION OF THE GFS AND INSERTED SOME SMALL POPS
MONDAY EVENING...THEN DRY THEREAFTER. RIDGE BUILDS INTO THE PLAINS
AND SURFACE HIGH PRESSURE RIDGE SETS UP FROM MINNESOTA TO EASTERN
KANSAS. TEMPERATURES GENERALLY IN THE 60S FOR LOWS AND MID 80S FOR
HIGHS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ACROSS ALL COUNTIES FOR TONIGHT THROUGH 10AM SATURDAY.

&&
Hazardous weather outlook, Jun 10, 2:55 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO DAY ONE TIME PERIOD
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT FRI JUN 10 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-111000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
355 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY TONIGHT. FLASH FLOODING
FLOODING WILL POSE A SIGNIFICANT HAZARD ACROSS ALL OF
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. A FLOOD WATCH IS
IN EFFECT THIS EVENING THROUGH MID MORNING SATURDAY. AN ISOLATED
THUNDERSTORM MAY ALSO PRODUCE SOME LARGE DESTRUCTIVE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE SATURDAY THROUGH MONDAY.
FLOODING WILL REMAIN A HAZARD THROUGH THIS PERIOD. CREEK AND RIVER
FLOODING COULD BECOME A GREATER HAZARD. THERE IS A POSSIBILITY FOR
SOME THUNDERSTORMS TO BECOME SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 10, 5:53 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT FRI JUN 10 2005

KSZ037-054>056-058-059-110500-
ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA AND OTTAWA
653 PM CDT FRI JUN 10 2005

SEVERE THUNDERSTORM WATCH NUMBER 455 IS IN EFFECT UNTIL
MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES...

MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 10, 7:32 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT FRI JUN 10 2005

KSZ011-012-023-024-026-038>040-110400-
BROWN-DOUGLAS-JACKSON-JEFFERSON-NEMAHA-POTTAWATOMIE-SHAWNEE-
WABAUNSEE-
INCLUDING THE CITIES OF...HIAWATHA...LAWRENCE AND TOPEKA
832 PM CDT FRI JUN 10 2005

SEVERE THUNDERSTORM WATCH NUMBER 456 IS IN EFFECT UNTIL
1100 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                BROWN                 JACKSON
POTTAWATOMIE          JEFFERSON             SHAWNEE
WABAUNSEE             DOUGLAS

SOME CITIES IN THE WATCH ARE...

LAWRENCE              TOPEKA                HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 43 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Lyon

When
June 10, 7:55 PM CST
Where
Lyon County, 3 mi E of Admire
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -96.050

Hail, Osage

When
June 10, 8:00 PM CST
Where
Osage County, 5 mi W of Osage City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.917

Lightning, Geary

When
June 10, 8:00 PM CST
Where
Geary County, 3 mi E of Milford
Reported by
TRAINED SPOTTER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Lightning hit a tree and a large limb fell on and damaged a car.

Heavy Rain, Geary

When
June 10, 8:00 PM CST to 11:30 PM CST
Where
Geary County, 3 mi E of Milford
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Small stream and lowland flooding with ponding of water on roads in Fort Riley.

Hail, Osage

When
June 10, 8:14 PM CST
Where
Osage County, Osage City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.817

Heavy Rain, Dickinson

When
June 10, 8:35 PM CST to June 11, 12:30 AM CST
Where
Dickinson County, Hope
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Reports of ponded water 6 to 7 inches deep over area roads including highway K-4.

Flood, Geary

When
June 10, 9:17 PM CST to June 11, 1:00 AM CST
Where
Geary forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Ponding of water over numerous county highways from recent heavy rains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460664, 5460665, 5460667, 5460668, 5460666, 5460669, 5460670.